Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2009, 4:01 PM CDT for Dubuque County, Jackson County, Jones County, Iowa. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2009, 4:01 PM CDT (21:01 UTC)
- Expired
- Jun 27, 2009, 5:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Dubuque County, IA, Jackson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:30 PM CDT | TSTM WND GST 60 | 1 W Emeline, IA | LOTS OF PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 272101 SVRDVN IAC061-097-105-272200- /O.NEW.KDVN.SV.W.0069.090627T2101Z-090627T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 401 PM CDT SAT JUN 27 2009 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN EAST CENTRAL IOWA... NORTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA... SOUTHEASTERN DUBUQUE COUNTY IN NORTHEAST IOWA... * UNTIL 500 PM CDT. * AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH....AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR ONSLOW...OR 13 MILES EAST OF ANAMOSA...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANTON AROUND 415 PM CDT... 8 MILES SOUTH OF BERNARD AROUND 435 PM CDT... FULTON AND 8 MILES NORTH OF HURSTVILLE AROUND 445 PM CDT... ZWINGLE AROUND 455 PM CDT... LA MOTTE...6 MILES NORTH OF ANDREW AND 8 MILES NORTHWEST OF SPRINGBROOK AROUND 500 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. && LAT...LON 4244 9058 4214 9033 4205 9113 4222 9119 TIME...MOT...LOC 2059Z 256DEG 18KT 4216 9103 $$ ERVIN
3 follow-up statements
000 WWUS53 KDVN 272109 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 409 PM CDT SAT JUN 27 2009 IAC061-097-105-272200- /O.CON.KDVN.SV.W.0069.000000T0000Z-090627T2200Z/ DUBUQUE IA-JACKSON IA-JONES IA- 409 PM CDT SAT JUN 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHEASTERN JONES...JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES... AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH....AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR CANTON...OR 16 MILES NORTHWEST OF MAQUOKETA... MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CANTON AROUND 415 PM CDT... EMELINE AROUND 420 PM CDT... CRABTOWN...MAQUOKETA CAVES STATE PARK AND GARRY OWEN AROUND 425 PM CDT... IRONHILLS AND SOUTH GARY OWEN AROUND 430 PM CDT... OTTER CREEK...FULTON AND HURSTVILLE AROUND 440 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. && LAT...LON 4244 9058 4214 9033 4205 9113 4222 9119 TIME...MOT...LOC 2109Z 259DEG 22KT 4217 9094 $$ ERVIN
000 WWUS53 KDVN 272141 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 PM CDT SAT JUN 27 2009 IAC061-097-105-272200- /O.CON.KDVN.SV.W.0069.000000T0000Z-090627T2200Z/ DUBUQUE IA-JACKSON IA-JONES IA- 441 PM CDT SAT JUN 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR EAST CENTRAL JONES...JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR OTTER CREEK...OR 10 MILES NORTH OF MAQUOKETA...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... COTTONVILLE...ANDREW AND LA MOTTE AROUND 450 PM CDT... SPRINGBROOK...BELLEVUE AND 9 MILES SOUTH OF ST. DONATUS AROUND 500 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. && LAT...LON 4224 9091 4244 9058 4214 9033 4207 9098 TIME...MOT...LOC 2141Z 259DEG 22KT 4221 9068 $$ ERVIN
000 WWUS53 KDVN 272157 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 457 PM CDT SAT JUN 27 2009 IAC061-097-105-272207- /O.EXP.KDVN.SV.W.0069.000000T0000Z-090627T2200Z/ DUBUQUE IA-JACKSON IA-JONES IA- 457 PM CDT SAT JUN 27 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JONES...JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES WILL EXPIRE AT 500 PM CDT... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...SEVERE THUNDERSTORMS WITH DAMAGING WINDS REMAIN A THREAT ACROSS SOUTHEAST JACKSON COUNTY A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4224 9091 4244 9058 4214 9033 4207 9098 TIME...MOT...LOC 2157Z 259DEG 22KT 4223 9055 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:30 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 27, 1:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 PM CDT SAT JUN 27 2009 .SYNOPSIS... A COLD FRONT IS MAKING STEADY PROGRESS THROUGH IOWA AS OF NOON...AND DEWPOINTS HAVE QUICKLY RECOVERED TO THE LOWER TO MID 70S OVER THE SOUTHERN HALF OF IOWA. THESE WILL LIKELY CONTINUE TO SPREAD NORTH AND EAST AHEAD OF THE FRONT THE REMAINDER OF THE AFTERNOON. THIS IS KEY...AS IT WILL ESTABLISH 2000 TO 4000 CAPE OVER THE CWA BY LATE AFTERNOON. TEMPERATURES ARE WELL ON THERE WAY TO REACHING THE UPPER 80S TO LOWER 90S. BEHIND THE FRONT...SHARPLY DRIER AIR AND MODERATELY COOLER AIR IS FOUND THROUGHOUT THE DAKOTAS. THUS...AFTER TONIGHTS STORMS...WE SHOULD BE IN FOR AN OUTSTANDING STRETCH OF PLEASANT WEATHER...WITHOUT THE WIDESPREAD USE OF AIR CONDITIONERS. && .SHORT TERM...TONIGHT THROUGH SUNDAY... STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING AT THE START OF THE PERIOD...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. PRIOR TO THAT...THE STORMS WILL HAVE SWEPT THROUGH EASTERN IOWA. PARAMETERS CONTINUE TO SUGGEST BOWING LINE SEGMENTS AND A FEW SUPERCELLS PRODUCING ORGANIZED STRONG WINDS...AND ISOLATED HAIL UP TO 1 INCH IN DIAMETER. THE TORNADO THREAT LOOKS LOW...AND WOULD BE RESTRICTED TO A QUICK SPIN UP ON MESOSCALE BOUNDARIES AND STORM INTERACTIONS. WIND GUSTS OF 60 TO 70 MPH APPEAR QUITE LIKELY IN THE EXPECTED BOWING SEGMENTS. TONIGHT WILL SEE THESE STORM QUICKLY MOVE EAST...AND AN UPDATE TO COMPLETELY DRY OUT THE FORECAST IS LIKELY BY MID EVENING. AFTER THIS...DRY AND MORE TEMPERATE AIR WILL SWEEP IN...WITH EXCEPTIONALLY PLEASANT WEATHER IN STORE FOR AN EXTENDED PERIOD OF TIME. ...ERVIN... .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... A PLEASANT STRETCH OF WEATHER EXPECTED FOR THIS ENTIRE TIME FRAME. CLOSED LOW SETS UP SHOP OVER THE GREAT LAKES REGION AND REMAINS THERE FOR MUCH OF THIS UPCOMING WEEK. THIS PUTS THE DVN CWA IN THE COOLER AND DRIER NORTHWEST FLOW WITH THE BULK OF THE CLOUDS AND SHOWERY WEATHER WELL TO OUR NORTHEAST UNDER THE LOW. NOTICED THE GFS HAS BACKED OFF ON RAMMING THE HEAT BACK INTO THE REGION BY THE END OF NEXT WEEK. GFS NOW SIMILAR TO THE ECMWF KEEPING THE REGION IN THE NORTHWEST FLOW. WILL HAVE A DRY FORECAST THIS ENTIRE PERIOD WITH CLEAR NIGHTS AND MOSTLY SUNNY DAYS. MAY BE A LITTLE MORE INSTABILITY CUMULUS CLOUDS DURING THE AFTERNOON IN OUR NORTHEAST CWA DURING THE WEEK WHERE SOMEWHAT COLDER AIR ALOFT WILL EXIST. MAX AND MIN TEMPERATURES EXPECTED TO BE NEAR TO BELOW NORMAL THIS PERIOD ALONG WITH COMFORTABLE HUMIDITIES. FOR FARMERS THIS WILL BE EXCELLENT HAY CUTTING WEATHER. ..HAASE.. && .AVIATION... A COLD FRONT WILL BRING A SHORT 1 TO 2 HOUR PERIOD OF IFR TO LIFR STRONG THUNDERSTORMS AND STRONG WINDS TO ALL SITES BETWEEN 20Z AND 01Z. IN ANY SITE...THESE CONDITIONS SHOULD LAST UNDER 1 HOUR. AFTER THE STORMS MOVE THROUGH...A QUICK RETURN TO PERSISTENT VFR WEATHER IS EXPECTED. THE STORMS ARE EXPECTED TO IMPACT CID AT 20-21Z...DBQ AT 21-23Z...MLI AT 23-01Z...AND BRL AT 23-01Z. AGAIN...WITHIN THESE WINDOWS...THE STORM WILL LAST UNDER 1 HOUR...AND VFR WEATHER WILL BE FOUND IN THE WAKE OF THEM. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. ERVIN/HAASE
Hazardous weather outlook, Jun 27, 4:55 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT SAT JUN 27 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA FOR MID AFTERNOON THROUGH EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS THE AREA FROM MID AFTERNOON THROUGH EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. THERE IS ALSO A LOW POTENTIAL FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED TORNADOES. HEAVY DOWNPOURS WILL BE POSSIBLE WITH THUNDERSTORMS. RELATIVELY FAST MOVEMENT OF STORMS WILL LIMIT RAINFALL AMOUNTS TO LESS THAN 1 INCH IN MOST LOCATIONS AND THE THREAT OF FLASH FLOODING IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH EVENING. SHEETS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa, Muscatine | 66 min |
| Jun 27, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones, Scott | 60 min |
| Jun 27, 4:55 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 44 min |
| Jun 27, 5:25 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 65 min |
| Jun 27, 6:15 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.